Wednesday 7 September

Workshop Day

9.00 a.m. to 4.00 p.m. optional workshops (includes lunch, morning and afternoon teas)

Venue: Dockside Conference Centre and Star Room

see website for professional development workshop fees and further details

Optional field trips and social events:

· Nutcote, the home of May Gibbs, Neutral Bay

• Ligare printers, Riverwood

see website for social event fees and further details

6.30 p.m. to 9.30 p.m. Welcome Reception Cocktail Party

Conference registration opens Venue: Dockside Conference Centre

Theme: 'Beautiful Books'

Speaker: Nikla Martin, Galley Club of Sydney Committee

This event will feature a display of award-winning printed books presented by the Galley Club of Sydney.

Enjoy the wonderful display, drinks and delicious canapes while taking the opportunity to register and pick up your conference delegate bag.

The Welcome Reception Cocktail Party is free to all delegates who have booked for one or two days of the Main Conference.

Dockside Address:

Balcony Level, Cockle Bay Wharf Darling Park, Sydney NSW 2000 Phone 1300 117 118 (Australia) enquiries@docksidevenue.com.au

Options for getting there:

- Catch the monorail to Darling Park Monorail Station.
 When you exit the Darling Park Monorail Station head down the escalators and turn left.
- Walk from the north end of the Queen Victoria Building (QVB). Walk down Market Street for two blocks then
 (after it crosses Kent Street) proceed along the pedestrian footbridge. After the Darling Park Monorail Station
 head down the escalators and turn left.
- Car or taxi access to Dockside is on Wheat Road at the Blue Awning (taxi drop-off area). From there a lift goes
 to Level 1, Dockside Balcony.
- The closest parking station is Wilson Parking at Darling Park, 201 Sussex Street, Sydney. Phone 1800 PARKING (1800 727 546) www.wilsonparking.com.au/go/wilson-car-parks/nsw/darling-park
- Delegates with mobility issues are advised to use the lift near the Wheat Road drop-off area to reach the balcony level of the Dockside Conference Centre.
- For Star Room activities such as the Gala Dinner, walk from Dockside along the water's edge for about four minutes then enter the Imax building on the left. If arriving by car or taxi, the drop-off area is out the front of the Imax building on Wheat Road. To reach the Star Room take the lift up to level 6 of the Imax Building.

Thursday 8 September

Main conference day 1

8.00 a.m. Registration opens

Times	Session			
9.00 – 9.30 30 minutes	Plenary – welcome to country – welcome to conference, Society of Editors (NSW) President Pam Peters – opening of conference, IPEd Council Chair Rosemary Luke			
9.30 – 10.00 30 minutes	Plenary – Keynote A: Where do editors fit in the brave new world of digital publishing? Stephen May, President of the Australian Publishers Association Sponsored by The Plain English Foundation			
10.00 - 10.30	Morning tea			
Concurrent Sessions:	Stream 1	Stream 2	Stream 3	
10.30 – 11.00 30 minutes	Authors, editors and manuscript assessment – Angelo Loukakis	Across the great divide: Education publishing – Penny Martin	Plain language and editing in a converging communications profession – Dr Neil James	
11.05 – 11.50 45 minutes	Panel discussion: Guidelines for manuscript assessment – Laurine Croasdale, Fiona Inglis, Laura Harris	Newspapers: The editor and subeditor – Mark Dennis and Dominique Anatarakis Sponsored by Media Super	Joint presentation: New skills for editors – Janet Mackenzie, Kevin O'Brien	
11.55 – 12.25 30 minutes	Global editions: Producing co- editions – Cara Codemo and Liz Malcolm	Far horizons: Working overseas – Colette Vella, Jeanmarie Morosin	New directions in web editing: Museum and gallery websites – Libby Varcoe	
12.25 – 1.25	Lunch Activities: • The Trade Exhibition • Book Launch #1 Janet Mackenzie 'The Editor's Companion' • Coffee groups NZ Eds, Newsletter Eds, Webmasters, Meeting Coordinators 1–1.25			
1.25 – 2.10 45 minutes	Magazines: The editor and subeditor – Lachlan Colquhoun and Rosemary Bruce	Professional development: Society of editors programs Robin Bennett, Liz Steele, Peter Storer	Editor and author (1) Fiction: Nicola O'Shea and Margaret Innes	
2.15 – 3.00 45 minutes	Professional development: APA and other publishing programs for editors – Dee Read, Colette Vella, Kate Ballard	Panel discussion: Copyright in the digital age: The challenges for publishing – Heather Cam, Jeremy Fisher and Caroline Morgan	Panel discussion: Thesis editing – Associate Professor Sue Hood, Rosemary Luke, Elizabeth Manning Murphy, Tina Thornton	
3.00 – 3.30	Afternoon tea			
3.30 – 4.15 45 minutes	Plenary – Keynote B: Digital publishing Victoria Nash, Head of Macmillan Digital			
4.15 – 5.00 45 minutes	Plenary – Panel discussion: The book lives! – Sherman Young, Victoria Nash, Brett Osmond			

Optional offsite evening activities

- Sydney's stories: ghost and convict history walk in The Rocks
- Harbour cruise

Friday 9 September

Main conference day 2

8.00 a.m. Registration opens

Times	Session		
8.30 – 8.55 30 minutes	IPEd AGM – Chaired by Rosemary Luke		
9.00 – 9.40 40 minutes	Plenary – IPEd Council-led discussion – Rosemary Luke, IPEd Council		
9.40 – 10.25 45 minutes	Plenary – Keynote C: New voices – editing oral history Linda Shopes, Oral History Editor & Past President of the Oral History Association (USA) Sponsored by the CAL Cultural Fund		
10.25 – 10.55	Morning tea		
Concurrent Sessions:	Stream 1	Stream 2	Stream 3
10.55 – 11.25 30 minutes	E-books and the inhouse Editor – Sarah Hazelton	The challenge of editing and managing an international science journal – Carmen Lahiff-Jenkins	The Indigenous editing mentorship program – Sue Abbey
11.30 – 12.15 45 minutes	Editor and author (2) nonfiction – Sophia Oravecz	Joint presentation: Editorial, design and production – Karen Young, Diane Jardine and Simon Rattray	Panel discussion: Indigenous editing – Linda McBride-Yuke and Ellen Van Neerven-Currie
12.20 – 12.50 30 minutes	New horizons in children's publishing – Dr Mark Macleod	Academic journals and open access online publishing – Dr Shankar Sankaran & Elizabeth Mulhollan	Editing for an Aboriginal audience – Vivienne O'Callaghan
12.50 – 1.50	Lunch Activities: • The Trade Exhibition • Fit for Editing (exercises) with Francine St George 12.50–1.20 • Book Launch #2 Elizabeth Manning Murphy 'Working Words'		
Concurrent Sessions:	Stream 1	Stream 2	Stream 3
1.50 – 2.20 30 minutes	The Australian book industry supply chain – Maree McCaskill	Communicating with numbers: They're counting on you – Irene Wong	Professional development: A forum on the editors accreditation exam: Results, issues and plans – Julie-Anne Justus and Pam Peters Sponsored by TechWriter
2.25 – 2.55 30 minutes	Niche publishing in Australia – Rex Finch and Victoria Chance	Social media: New editing tools or weapons of mass distraction? - Agata Mrva-Montoya	Professional development: MEAA programs for editors – Christopher Warren
2.55 – 3.25	Afternoon tea		
3.25 – 4.10 45 minutes	Plenary – Keynote D: New horizons for the editor Alexandra Nahlous, Commissioning Editor at Pan Macmillan & Beatrice Davis Editorial Fellow		
4.10 – 4.40 30 minutes	Plenary – English language from manuscript to internet – Kate Burridge Plenary – Introduction to Style Council – Pam Peters		
4.40 – 5.00 20 minutes	Plenary – Introduction to the 2013 IPEd conference – Society of Editors (WA) Plenary – Conference wrap-up		

7.00 p.m. Gala Dinner

Optional event: three-course menu, alternate serve, including drinks.

Venue: The Star Room, located near the Dockside Centre and featuring views of Darling Harbour.

Style Council program

Venue: Mitchell Theatre, first floor of the Sydney Mechanics School of Arts, 280 Pitt Street Sydney (between Park Street and Bathurst Street).

Time: 9.15 a.m. to 5.00 p.m., with lunch and morning tea included in registration fee.

Cost: The registration fee is \$100 per delegate.

Session 1:	Revising the Australian Government Style Manual			
Speakers:	Pam Peters, Loma Snooks and David Whitbread			
Session 2:	New frontiers for communicators and editors			
Speakers:	Judy Knighton, on the transliterate scribe Jennifer Blunden, on the semiotics of punctuation Juliet Richters and William Laing, on the survey questionnaire as communication: a role for editors			
Lunch				
Session 3:	Benchmarks in plain English			
Speakers:	Susan McKerihan and Howard Warner			
Session 4:	Panel and Public Forum on What's new in English usage?			
Panellists:	David Astle, Kate Burridge and Julian Burnside			
STYLE COUNCIL DINNER				
(7.30 p.m. to 10.00 p.m.) to be held in a downtown restaurant Cost \$50, drinks not included, to be paid on the night.				

Lunchtime book launches

Book launches will be held during the lunch breaks on Thursday and Friday.

Thursday 8 September Friday 9 September The Editor's Companion Working with Words Janet Mackenzie Elizabeth Manning Murphy

Lunchtime coffee meetings

The Conference is the perfect opportunity to catch up with other editors and industry professionals with similar interests.

Thursday 8 September

- New Zealand editors group
- Newsletter editors group
- Webmasters group
- Meeting Coordinators group

Follow the conference online in



Connect to us on Facebook and LinkedIn and follow #edconf11 on Twitter to find others who are attending the conference. You can find us @SocEdNSW.

Sightseeing and getting around

The NSW Transport Info site (www.131500.com.au) has timetables, trip planners and ticket information for buses, trains, ferries and light rail. Or call 131500.

There are various taxi services in Sydney, including Silver Service (book online or call 133 100) and Taxis Combined (book online or call 133 300).

Darling Harbour is a lively area with many exhibition halls, restaurants, cafes and shops overlooking the sparkling harbour waters. The Dockside Conference Centre is on the city side of Darling Harbour and near the Darling Park Monorail Station at Cockle Bay. In this precinct you will find the Sydney Aquarium and Maritime Museum. A short walk up Market Street will bring you to to The Queen Victoria Building. The Powerhouse Museum in Harris Street is close to Darling Harbour.

The Rocks is a historic area that features some of the oldest buildings in Australia and is the starting point of the Sydney's Stories: Ghost and Convict History Walk. You can walk to The Rocks from Wynyard or Circular Quay.

Circular Quay is a prime spot for a view of the Opera House and has a train station and ferry terminal - where you can catch the public ferry to Neutral Bay as part of the Nutcote visit. The Museum of Contemporary Art is on the western side and The Sydney Opera House and Botanical Gardens to the

Wynyard station is convenient for the airport train line and is close to many bus stops, including the bus for The Spit Bridge.

King Street Wharf has a range of bars and restaurants and is the place to embark on the private twilight harbour cruise or catch the public ferry to Balmain where the Literary Pub Crawl

Liverpool Street has several Spanish restaurants and is close to cinemas, Chinatown and Paddy's markets.

The Queen Victoria Building (QVB) is a big, beautiful mid-city landmark. A historic building with plenty of shops and cafes, the QVB is also connected to Town Hall Station, another transport hub, and is close to monorail stops and many bus stops.